Author: Sorting Last Post on Top ↓ Message:
ORANGECOWCAT's Photo ORANGECOWCAT SparkPoints: (78,917)
Fitness Minutes: (201,611)
Posts: 749
1/5/12 12:12 P

My SparkPage
Send Private Message
Reply
Hi! I guess I could update and let you know that the side effects tapered off significantly within about a month. It was tough to get used to the Methyldopa but I'm glad I did. Most of my running has returned to normal with only a few small issues. For example, I cannot just stop running...like if my shoe comes untied and I stop to retie it. If I do, my BP drops super fast and I get dizzy - I have even passed out momentarily from it. This is a common side effect from the medication I'm on. It lowers your resting heart rate, too, which for me I need to watch. I was already in the mid 50s when I started taking the medication and now my resting heart rate is in the low to mid 40s. Not dangerous, but the meds try to get my heart rate that low again pretty quickly when I'm done running. Again, I just have to make sure I come out of running (especially tempo runs and so forth) slowly...kind of a pain in the butt when your shoe is untied! emoticon I also have a bit of an issue trying to work out according to my heart rate because it's now more difficult to get my working heart rate up.

I think overall, however, this medication is the best one for me. Instead of having to take 2 different meds that only brought me down to like 140/90, my one medication has me down to 110/50 on a good day! I had to make a decision, I guess, and say that I was willing to deal with the side effects and the minimal effects (in the long run) to my running. I am still struggling a bit to do the distances I did before, but I have run about a 12 mile long run with no problem.

Good luck to everyone who is trying to find that magic potion...high blood pressure sucks. Especially because I've got the lifestyle changes down and will probably have to take meds the rest of my life due to my "wonderful" genes! emoticon Meds, however, are a small price to pay when I think about what could happen if I don't treat it!

orangecowcat.blogspot.com
~PR's~
Half Marathon 4/10/10 *2:06:33*
20K 6/05/10 *1:57:42*
10K 7/10/10 *55:46*
Cross Country 4K 7/17/10 *23:09*
Cross Country 15K 10/23/10 *1:29:00*


 current weight: 124.7 
 
131
127
123
119
115
GREYMOMENT's Photo GREYMOMENT Posts: 962
1/5/12 9:24 A

My SparkPage
Send Private Message
Reply
I too took a hit with the BP meds. Trying to save some money I switched from Metotoporol to Atenonol. Big MISTAKE!!! Within a month heartburn, weakness, and confusion set in. I went back on Metotoporol a bit over a month ago and am slowly getting better. My running also took a big hit. Log everything very carefully and make sure you are on the correct BP meds for your body. Also, don't make the mistake I made by suddenly stopping the BP meds. That turned out to be two days from hell. My fault as I did not read the warnings. Currently I walk 5 miles plus a day without any problems. I may try some intermittent jogging while I am out for my daily walk.

 current weight: -4.2  under
 
5
2.5
0
-2.5
-5
MAPLELEAFMOM's Photo MAPLELEAFMOM Posts: 1,802
1/4/12 11:47 P

My SparkPage
Send Private Message
Reply
The original message was posted quite awhile ago but I was curious if the original poster found anything to help? I was just recently put on BP meds and like yourself the only option was medication as I'm not very much overweight and I eat healthy. It is sooo frustrating! My running has taken a huge hit. I can no longer run as fast as I did a month ago and I am definitely more tired than I have ever been! I have a half marathon planned for the end of this month and I'm not sure what to expect.

Della

"The secret of being Happy is accepting where you are in life and making the most out of every day."
~UNKNOWN


 current weight: 161.0 
 
162
155.25
148.5
141.75
135
TONKA14's Photo TONKA14 Posts: 4,947
6/23/11 9:54 A

Community Team Member

Reply
Sounds like a very frustrating situation for sure. Glad you are working with your medical provider to try and find the right combination. Hang in there, I'm sure you will find it!

Coach Tanya

GREYMOMENT's Photo GREYMOMENT Posts: 962
6/23/11 9:38 A

My SparkPage
Send Private Message
Reply
I am currently taking a nutrition college course and I just read about edema yesterday. I can see that it must be extremely uncomfortable. According to the book the main reason for edema is insufficient protein in the blood stream. Are you weight lifting with your running? Are you getting enough protein? Are you getting sufficient sodium and potassium?

 current weight: -4.2  under
 
5
2.5
0
-2.5
-5
SUNNYARIZONA's Photo SUNNYARIZONA SparkPoints: (181,863)
Fitness Minutes: (205,987)
Posts: 12,590
6/22/11 10:17 P

My SparkPage
Send Private Message
Reply
Check the link at the bottom. Not a medication. Something to look into. Read the testimonials.

MY NEW saying: (borrowed from Delila)

"If you want to do something, you'll find a way, if you don't, you'll find an excuse."


 current weight: 147.4 
 
200
181.25
162.5
143.75
125
ORANGECOWCAT's Photo ORANGECOWCAT SparkPoints: (78,917)
Fitness Minutes: (201,611)
Posts: 749
6/22/11 9:32 P

My SparkPage
Send Private Message
Reply
I'm having a lot of problems finding a medication that doesn't affect my running. I currently take Norvasc, which I have no problem running on by itself. The problem is I'm on the lowest dose because anything higher caused massive edema. Even at just 5mg I get some swelling...so the doc prescribed a potassium sparring diuretic as well. THAT one messed with my running significantly...anything over 4 miles and I lost my endurance and became dehydrated, even when I hydrated DURING my running.

At my last appointment (a week ago) my doc agreed that the diuretic probably should go if I want to continue running long. She has me on the Norvasc and Methyldopa. Methyldopa seems like the devil of drugs to me, but I'm wondering if the side effects will taper off soon? So far I'm incredibly fatigued to the point of exhaustion mid-day, my resting heart rate is in the low 40s and my digestion is ALL wacky. Running is OK on it...but with the exhaustion, it's hard. My doctor's first suggestion for a drug was an ACE inhibitor but my husband and I are currently trying to get pregnant and those aren't safe when you're pregnant.

Oh, I should probably add...we have tried all the lifestyle changes that we can, really. I'm not overweight, don't smoke/drink, low sodium and very healthy diet and I exercise 6 days a week, averaging about 35 miles a week running as well as strength training/cross training. My BP jumped last October from normal my whole life(110/55) to quite high at 170/100. Because there were no other factors to adjust (my diet/exercise has been the way it is now for over 3 years) it was decided that drugs were a necessity to prevent stroke, etc.

I am not going to give up running so I'm hoping we can find a medication that works. The Methyldopa/Norvasc combo seems to bring my BP down better than the previous combinations we tried...I've been averaging 120/75 since Saturday. But the side effects are just terrible. Anyone have either a good story about the side effects lifting after a week...or are there any runners who have had good luck with a certain med? Thanks!

~Sandy

orangecowcat.blogspot.com
~PR's~
Half Marathon 4/10/10 *2:06:33*
20K 6/05/10 *1:57:42*
10K 7/10/10 *55:46*
Cross Country 4K 7/17/10 *23:09*
Cross Country 15K 10/23/10 *1:29:00*


 current weight: 124.7 
 
131
127
123
119
115
Page: 1 of (1)  

Report Innappropriate Post

Other HIGH BLOOD PRESSURE Need Help? Posts

Topics: Last Post:
Staying hydrated while taking meds 9/29/2013 9:25:00 AM
HBP after pregnancy!?! 7/7/2014 9:06:15 PM
How old were you when you were diagnosed with HBP? 5/3/2014 8:38:15 AM
What am I? 5/29/2013 6:38:19 AM
Need advice/help! 4/19/2013 6:35:54 PM

Thread URL: http://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=10093x1444x42585180

Review our Community Guidelines